Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 19, NWS Los Angeles, CA

October 28, 2016Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Oct 28, 2016, 3:18 AM PDT for Santa Barbara County, California. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 28, 2016, 3:18 AM PDT (10:18 UTC)
Expired
Oct 28, 2016, 4:45 AM PDT
In force
87 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 10.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2016-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2016-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WGUS56 KLOX 281018
FFWLOX
CAC083-281145-
/O.NEW.KLOX.FF.W.0019.161028T1018Z-161028T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
318 AM PDT FRI OCT 28 2016

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE REY BURN AREA IN SANTA BARBARA COUNTY IN SOUTHWESTERN 
  CALIFORNIA...

* UNTIL 445 AM PDT

* AT 312 AM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS WILL VERY
  HEAVY RAIN MOVING ACROSS THE REY BURN AREA. RAIN GAGES JUST
  UPSTREAM OF THE BURN AREA REPORTED 0.30 INCHES OF RAIN IN JUST 10
  MINUTES. FLASH FLOODING AND MUD AND DEBRIS FLOODS ARE LIKELY
  IN AND BELOW THE REY BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING FOR A RECENT BURN AREA MEANS THAT FLOODING AND
DEBRIS FLOWS ARE IMMINENT OR OCCURRING. RESIDENTS LIVING IN OR
IMMEDIATELY DOWNSTREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. QUICKLY MOVE AWAY FROM THE BURN AREA ONLY IF IT IS
SAFE TO DO SO...OTHERWISE SHELTER IN PLACE AND MOVE TO A SECOND STORY
OR THE HIGHEST LOCATION IN YOUR HOME TO STAY OUT OF THE PATH OF
FAST-MOVING WATER AND DEBRIS FLOWS.

&&

LAT...LON 3446 11963 3453 11992 3466 11988 3462 11952

$$

BRUNO/GOMBERG

MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS
CAN BE FOUND AT HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE
2 follow-up statements
923 
WGUS76 KLOX 281041
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
341 AM PDT FRI OCT 28 2016

CAC083-281145-
/O.CON.KLOX.FF.W.0019.000000T0000Z-161028T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-
341 AM PDT FRI OCT 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM PDT FOR
THE REY BURN AREA IN CENTRAL SANTA BARBARA COUNTY...

AT 337 AM PDT...DOPPLER RADAR AND RAIN GAUGES INDICATED HEAVY RAIN
ACROSS THE REY BURN AREA. RAINFALL RATES OF NEARLY ONE THIRD OF AN
INCH IN 10 MINUTES HAVE BEEN REPORTED IN NEARBY GAUGES. THE HEAVY
RAIN IS EXPECTED TO PRODUCE FLASH FLOODING AND MUD AND DEBRIS
FLOWS IN AND BELOW THE REY BURN AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING FOR A RECENT BURN AREA MEANS THAT FLOODING AND
DEBRIS FLOWS ARE IMMINENT OR OCCURRING. RESIDENTS LIVING IN OR
IMMEDIATELY DOWNSTREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. QUICKLY MOVE AWAY FROM THE BURN AREA ONLY IF IT
IS SAFE TO DO SO...OTHERWISE SHELTER IN PLACE AND MOVE TO A SECOND
STORY OR THE HIGHEST LOCATION IN YOUR HOME TO STAY OUT OF THE PATH
OF FAST-MOVING WATER AND DEBRIS FLOWS.

&&

LAT...LON 3446 11963 3453 11992 3466 11988 3462 11952

$$

DB
791 
WGUS76 KLOX 281122
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
422 AM PDT FRI OCT 28 2016

CAC083-281130-
/O.CAN.KLOX.FF.W.0019.000000T0000Z-161028T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA BARBARA CA-
422 AM PDT FRI OCT 28 2016

...THE FLASH FLOOD WARNING FOR THE REY BURN AREA IN 
SANTA BARBARA COUNTY IS
CANCELLED...

HEAVY RAIN HAS MOVED EAST OF THE REY BURN AREA...SO THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.

LAT...LON 3446 11963 3453 11992 3466 11988 3462 11952

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 11:40 PM PDT, 3 hours 38 minutes earlier.

Area forecast discussion, Oct 27, 11:40 PM PDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1140 PM PDT Thu Oct 27 2016

.SYNOPSIS...

A storm system will spread rain across the area from north to
south through Friday. Heavy rain and thunderstorms are possible
tonight through Friday morning. A couple of weaker systems could
bring light rain to some areas again on Sunday and Tuesday.
Temperatures will remain near or below normal through the middle
of next week.

&&

.SHORT TERM...(TDY-SAT)

Storm system off the CA coast continued to head toward the forecast
area this evening. Rain has overspread much of SLO/SBA Counties,
with rainfall totals thus far ranging from 0.10 to 0.25 inch, with
the highest amount of 0.46 inch at Pismo Beach. The low pressure
system and main frontal band will move into the Central Coast by
midnight and track e into VTU County by sunrise, and e thru L.A.
County through Fri morning. This front will be accompanied with rain
and possible thunderstorms with moderate to heavy rain at times. The
heaviest rain, with rainfall rates of 0.50 inch to 1.00 inch per
hour, can be expected with any thunderstorms. With these rainfall
rates, there is possibility of flash flooding with debris flows in
and around recent burn areas. A flash flood watch is in effect for
these areas thru Fri morning for much of SLO/SBA Counties, and for
VTU/L.A. Counties late tonight and Fri morning.

PWAT values of up to 1.85 inches will approach the Central Coast this
evening according to the 00Z NAM. These values are exceptionally
high for this time of year.

Rainfall amounts thru Fri morning are expected to be 1.00 to 2.00
inches for much of SLO/SBA Counties, except 2.00 to 4.00 inches in
the northwestern SLO County foothills. For VTU/L.A. Counties, 0.50
inch to 1..00 inch of rain can be expected, except 1.00 to 2.00
inches in the foothills and mtns due to decent orographic
enhancement.

***FROM PREVIOUS DISCUSSION***

No snow with this system as snow levels will be at or above 12k
feet due to its subtropical origins.

Precip will taper off in most areas by Friday afternoon with just
some lingering light showers, mainly mountains and Central Coast.
Being that this isn't the typical northwest cold front moving
through with strong west to northwest flow behind it clouds will
likely linger longer and even Saturday could be fairly cloudy at
times. The GFS actually shows a narrow slug of moisture around
700 mb over Ventura and LA counties and a few light showers or
sprinkles can't be ruled out. The NAM is further south with this
but still has enough moisture around to keep skies partly to
mostly cloudy.

On Sunday a weak cold front will move through the area. This one
doesn't have a lot going for it. Virtually all the energy with it
is well north of SLO county, but there could be just enough
moisture lingering from the previous system to spawn some light
showers, mainly north of Pt Conception. Temperatures will be
cooler Sunday as the weak system has a more traditional northwest
origin rather than subtropical.

.LONG TERM...(SUN-WED)

The Sunday system should be out of the area by Monday morning with
clearing skies. However, a third system and cold front will move
through fairly rapidly Tuesday that should bring rain to all
areas. Pretty big differences between the GFS and ECMWF with this
one as the GFS actually has much colder air, more moisture, and
better dynamics with it. Still, the quick speed of it and limited
southerly flow will limit amounts to a half inch or less in most
areas.

Warmer and drier Wed/Thu as high pressure returns.

&&

.AVIATION...28/0600Z...

At 0500Z, the marine inversion at KLAX was around 600 ft deep.
The top of the inversion was at 1700 ft with a temp of 22 deg C.

Low confidence overall in the 06Z TAFs. A storm system has moved
into the region north of Point Conception bringing lowered cigs
and vsbys down to MVFR/IFR/LIFR with moderate to locally heavy
rain at times. Late tonight into early Friday morning, TAFS S of
Point Conception will see some rain with IFR/MVFR cigs.
Improvement to VFR cigs is expected by Fri afternoon at KOXR,
KCMA, KSMO, KLAX, KLGB, KBUR and KVNY, with MVFR cigs persisting
at KSBA, KSMX, KSBP and KPRB thru Fri afternoon. There is
uncertainties with the timing of changes between flight cats, and
differing fight cats will likely be intermittent thru Fri morning
at many of these airfields.

At KWJF and KPMD, there is generally moderate confidence in VFR
conditions at these airfields thru Fri, altho there is a 30
percent chance of MVFR cigs Fri morning.

KLAX and KBUR...Low to moderate confidence overall in the 06Z
TAFs. Lowered cigs and vsbys down to MVFR/IFR/LIFR will affect the
airfields by 10Z tonight. Conditions should improve to VFR around
20Z Fri and continue thru Fri afternoon. There is uncertainties
with the timing of changes between flight cats, and differing
fight cats will likely be intermittent late tonight thru Fri
morning.

&&

.MARINE...27/800 PM

Good confidence that conditions will remain below SCA levels
through Saturday. However, brief localized small craft wind gusts
are possible along and just ahead of a cold front moving through
the waters from west to east tonight into Friday. Moderate to
heavy rain with a slight chance of thunderstorms are expected with
a cold front moving west to east late tonight into Friday.

A long period south swell originating from Hurricane Seymour
combined with a building long period NW swell originating from a
low over the North Pacific may bring SCA for hazardous seas to the
Coastal Waters as early as late Saturday and more likely Sunday
into Monday across the outer waters.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect through Friday morning For zones
      34>37-39-52-53. (See LAXFFALOX).
     Flash Flood Watch in effect from 3 AM PDT Friday through
      Friday morning For zones 40-45-46-54-59-547-548. (See LAXFFALOX).
PZ...NONE.

&&

PUBLIC...Gomberg
AVIATION...CK
MARINE...Sirard
SYNOPSIS...Sirard

weather.gov/losangeles
Hazardous weather outlook, Oct 27, 6:00 AM PDT, 21 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU OCT 27 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-281300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU OCT 27 2016

THE HAZARDOUS WEATHER OUTLOOK WILL NO LONGER BE ISSUED BEGINNING
NOVEMBER 14, 2016. PLEASE REFER TO THE AREA FORECAST DISCUSSION
(AFDLOX) FOR HAZARD INFORMATION.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A STORM SYSTEM WILL BRING MODERATE TO HEAVY RAIN TO THE REGION
BEGINNING LATE TODAY IN NORTHERN AREAS AND BY LATE TONIGHT ACROSS
THE SOUTH. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT.
RAINFALL RATES MAY BE HIGH ENOUGH LATE THIS AFTERNOON AND TONIGHT
TO CAUSE MUD AND DEBRIS FLOWS IN AND BELOW RECENT BURN AREAS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

RAIN WILL TURN TO SHOWERS FROM NORTH TO SOUTH ON FRIDAY. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS IN THE MORNING. RAINFALL RATES MAY BE
HIGH ENOUGH IN THE MORNING TO CAUSE MUD AND DEBRIS FLOWS IN AND
BELOW RECENT BURN AREAS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 8:01 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo8 hr
Oct 28, 1:25 AM PDTAreal Flood AdvisoryLOXSanta Barbara3 hr
Oct 28, 1:25 PM PDTHigh Surf AdvisoryLOX53 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.